Montana, 2022Damaging Winds in Montana, July 13, 2022
July 13, 2022 · NWS TFX · 4 events in 3 counties and zones
An upper-level disturbance moved east across Central Montana producing thunderstorms late Wednesday afternoon. Some of these storms were severe, producing strong, gusty winds, some small hail, and lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance moved east across Central Montana producing thunderstorms late Wednesday afternoon. Some of these storms were severe, producing strong, gusty winds, some small hail, and lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 13, 12:57 PM MST, 3 minutes earlier.
Area forecast discussion, Jul 13, 12:57 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
157 PM MDT Wed Jul 13 2022
.SYNOPSIS...
Showers and thunderstorms will move through portions of the area
this afternoon and evening, before moving off to the east
overnight tonight. In the wake of these showers and storms,
temperatures tomorrow will be a few degrees cooler than what is
seen today.
&&
.DISCUSSION...
Thursday... Showers and thunderstorms have begun to develop across
Southwestern Montana in a warm unstable air mass. Biggest question
at the moment is how much the late morning/early afternoon cloud
cover will inhibit development over portions of North-Central MT,
particularly around the Great Falls area, but given that
thunderstorms have already begun to develop as of 2 PM MDT,
thunderstorm initiation should not be much of an issue. However,
the cloud cover has inhibited some of the DCAPE (potential for
downdrafts and subsequent outflows), but this DCAPE remains
sufficient for some gusty thunderstorm outflow winds, especially
east of Great Falls. Storms this afternoon will move to the
northeast, and should remain south and east of a line from Great
Falls to Havre once they reach the plains. Ludwig
Friday through Sunday.... For Friday/Saturday, the thunderstorm
development is expected to be isolated. The main threat from any
storms will be gusty winds and lightning. Afternoon temperatures
will continue to average 5 to 10 degrees above normal. By Sunday,
this will be several days with previous afternoon highs of 90
degrees and higher. With some areas approaching high temperatures
above 95 to near 100 degrees on Saturday and Sunday, a Heat Advisory
may be needed for portions of North Central MT for both days with a
higher consideration of an advisory for Sunday.
Monday through Wednesday...A quick moving upper level disturbance
moves eastward across the Hi-line area on Monday, this could result
in a few isolated thunderstorms. Otherwise, an upper level ridge
returns by Tuesday with drier conditions and near normal average
temperatures for Tuesday and Wednesday.
&&
.AVIATION...
1230 AM MDT Wed Jul 13 2022 (13/18Z TAF period)
While VFR conditions should continue through the majority of the
forecast period, gusty showers and thunderstorms are expected to
develop across SW MT this afternoon and move northeastward, and
should primarily remain near and south and east of a Great Falls to
Havre line. Remain alert for strong, gusty outflow winds and strong
downdrafts from any shower or storm today. Ludwig
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 57 93 57 94 / 30 0 10 20
CTB 53 87 55 90 / 0 0 0 10
HLN 61 93 61 93 / 30 10 10 30
BZN 55 92 56 91 / 30 30 20 40
WYS 46 84 47 83 / 70 40 20 40
DLN 53 88 54 86 / 20 30 20 30
HVR 62 90 63 96 / 30 0 10 20
LWT 57 88 59 91 / 60 10 20 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 13, 11:47 AM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1247 PM MDT Wed Jul 13 2022
MTZ014-052-053-131930-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
1247 PM MDT Wed Jul 13 2022
...Thunderstorms Developing near and west of the Continental Divide
will impact portions of southern Lewis and Clark, northwestern
Broadwater and northern Jefferson Counties through 130 PM MDT...
At 1244 PM MDT, Doppler radar was tracking developing thunderstorms
along a line extending from 13 miles southwest of Wolf Creek to 18
miles north of Basin to 10 miles east of Galen. Movement was
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Occasional lightning and brief rainfall
are also possible.
Strong thunderstorms will be near...
Basin around 105 PM MDT.
Wolf Creek around 110 PM MDT.
Helena around 120 PM MDT.
Other locations impacted by these storms include Wickes, York,
Rimini, Alhambra, Corbin, Spring Meadow Lake State Park, Austin,
Elkhorn State Park, Marysville and Winston.
This includes the following highways...
Interstate 15 between mile markers 138 and 241.
Highway 200 between mile markers 67 and 95.
Highway 12 between mile markers 1 and 4 , and between mile markers
29 and 80.
Highway 287 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4725 11206 4714 11194 4712 11179 4692 11179
4691 11164 4680 11153 4681 11153 4682 11152
4653 11132 4631 11144 4612 11178 4609 11247
4623 11260 4633 11254 4641 11232 4662 11230
4670 11253 4683 11253 4684 11271 4696 11278
TIME...MOT...LOC 1844Z 226DEG 29KT 4684 11223 4651 11241 4623 11256
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BHSpecial weather statement, Jul 13, 11:58 AM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1258 PM MDT Wed Jul 13 2022
MTZ055-131915-
Gallatin MT-
1258 PM MDT Wed Jul 13 2022
...A strong thunderstorm will impact portions of east central
Gallatin County through 115 PM MDT...
At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Bozeman, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Gallatin County.
This includes Highway 191 between mile markers 55 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4540 11123 4565 11080 4560 11080 4559 11083
4559 11086 4553 11086 4552 11092 4536 11092
4535 11104 4525 11104 4524 11109
TIME...MOT...LOC 1857Z 239DEG 25KT 4536 11107
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BrusdaSpecial weather statement, Jul 13, 12:42 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
142 PM MDT Wed Jul 13 2022
MTZ014-054-132030-
Central and Southern Lewis and Clark MT-Meagher MT-
142 PM MDT Wed Jul 13 2022
...A strong thunderstorm will impact portions of southeastern Lewis
and Clark, northern Broadwater, northwestern Meagher and southwestern
Cascade Counties through 230 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near
East Helena, or 11 miles east of Helena, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
York, Fort Logan On The Smith River and Black Sandy State Park.
This includes Highway 12 between mile markers 52 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Hauser Lake, the north end of Canyon Ferry Reservoir
or Lake Helena, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 4692 11178 4691 11155 4701 11153 4701 11121
4674 11108 4664 11140 4668 11145 4675 11146
4678 11160 4674 11164 4657 11164 4657 11187
4676 11199
TIME...MOT...LOC 1941Z 240DEG 22KT 4662 11179
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BHLocal storm report, Jul 13, 12:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
144 PM MDT WED JUL 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL 2 ESE CORBIN 46.37N 112.02W
07/13/2022 E0.50 INCH JEFFERSON MT TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES HAIL UP TO A HALF
INCH IN DIAMETER.
&&
AMSpecial weather statement, Jul 13, 12:54 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
154 PM MDT Wed Jul 13 2022
MTZ008-015-132045-
Madison MT-Beaverhead MT-
154 PM MDT Wed Jul 13 2022
...A strong thunderstorm will impact portions of west central Madison
and central Beaverhead Counties through 245 PM MDT...
At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Dillon, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dillon, Alder, Beaverhead Rock State Park, Melrose, Bannack, Laurin,
Clark Canyon, Bannack State Park and Glen.
This includes Interstate 15 between mile markers 42 and 93 .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4523 11308 4565 11271 4529 11199 4495 11288
TIME...MOT...LOC 1953Z 240DEG 32KT 4514 11279
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BHThunderstorm Wind, Beaverhead
- When
- July 13, 1:00 PM MST
- Where
- Beaverhead County, 4.85 mi WSW of Dillon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.190, -112.740
Trained spotter estimated 60 mph wind gust 5 miles WSW of Dillon.
Thunderstorm Wind, Beaverhead
- When
- July 13, 1:00 PM MST to 1:05 PM MST
- Where
- Beaverhead County, 5 mi WSW of Dillon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.192, -112.745
Spotter outside of Dillon reported estimated wind gusts of 60 mph.
Thunderstorm Wind, Fergus
- When
- July 13, 3:19 PM MST
- Where
- Fergus County, 2.66 mi SSE of Garneill
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.712, -109.739
Montana Department of Highways sensor near Judith Gap measured a peak thunderstorm wind gust of 60 mph.
Thunderstorm Wind, Madison
- When
- July 13, 4:00 PM MST
- Where
- Madison County, 9.18 mi ESE of Ennis Big Sky Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.230, -111.450
Mesonet station YCTIM Yellowstone club - avalanche measured 65 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, July 13, 20223 deaths · 3 events
- Coastal Flood in American Samoa, July 13 to 14, 2022$2.0 million · 2 events
- Flash Flood and Dust Storm in Arizona, July 13, 2022$113,000 · 52 kt wind · 14 events
- Damaging Winds in Mississippi, July 13, 20221 injured · $74,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in New York, July 13, 2022$29,000 · EF1 · 11 events
- Hail and Damaging Winds in New York, July 13, 2022$80,000 · 1 in hail · 12 events
- Debris Flow and Damaging Wind in Arizona, July 13, 20221 injured · $82,000 · 56 kt wind · 3 events
- Damaging Winds and Lightning Strikes in Georgia, July 13, 2022$104,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 13 to 14, 20222 injured · 52 kt wind · 13 events
- Hail and Damaging Winds in Louisiana, July 13, 2022$24,000 · 1 in hail · 7 events
- High Surf in Hawaii, July 13 to 19, 2022$7,000 · 21 events
- Rip Currents in Illinois, July 13 to 14, 20222 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030460, 1082493, 1082494, 1030461.